Gluagon

gregsteele
By gregsteele Latest Reply 2010-06-13 15:56:27 -0500
Started 2010-06-09 10:27:53 -0500

Well can now give a real review on Glucagon shot went low enough last night to black out my 9 yr old gave me the shot and when came to gave me spoonfuls of sugar tried to get me to go to er bs was upto 73 so didnt go feel ok but very tired stress of kids out of school getting to me so am not being as diligent will have to pay better attn to myself can tell all shot works please all who have lows get one asap love to all GREG


33 replies

Sally Thomas
Sally Thomas 2010-06-10 10:46:10 -0500 Report

Isn't it amazing how our kiddos can figure out what to do? However, my 12 year old would call her big brothers not help mom. Imagine that. Lol! Summer break is quite stressful isn't it? Good luck with everything!

ccritch
ccritch 2010-06-10 08:22:27 -0500 Report

Hi Greg,

Glad to hear you are ok, Your son is a hero in my eyes! he saved you and that is special when a child can act fast and know what to do to help dad. God Bless.

I always keep my Glucagon on hand!

How are you feeling today?

Take care

gregsteele
gregsteele 2010-06-10 10:32:00 -0500 Report

Still very tired but o.k. thank you and yes he is my hero ive already gone to pick up new glucagon shot again anyone that doesnt have one please GET ONE love to all GREG thanks again ccritch

monkeymama
monkeymama 2010-06-09 20:08:42 -0500 Report

Hello there Greg! The minute I started insulin couple of years ago, my doctor immediately ordered me to carry one on me at all times and tell someone where it is located at. even my college special needs office knows where to find it and my nursing professors/instructors know as well. I was thinking about training my middle if there was ever a situation like this what to do ( my oldest is too irresponsible to handle something like this) but family and friends have criticized me for even considering this. They feel she is too young to be trained for this. It wonderful though that your 9yr old is very attentive and knows how to handle these kinds of situations though. High 5 for this!!!! Hope all goes better is handling the kids being out of school. I will have to start facing this as of this Friday. Hang in there…

gregsteele
gregsteele 2010-06-11 07:49:47 -0500 Report

Thanks i know what you mean my 9 yr old is more responsible than my 15 yr old wheter you are criticized or not i would train as many of the people around you as possible good luck come fri. love to all GREG

Gabby
GabbyPA 2010-06-09 19:56:13 -0500 Report

I think that your 9 year old should get a standing ovation! That is incredible and because you are so new to all of this, he was a hero. I have never had to use one, but I am so glad that you had yours. I actually don't have a kit. Where did you buy yours?

kdroberts
kdroberts 2010-06-09 20:19:30 -0500 Report

They usually only prescribe them to people on insulin and only for use when you can't eat or drink or function in general. They are also very expensive, just over $200 per kit cash price.

ccritch
ccritch 2010-06-10 12:55:58 -0500 Report

If you have insurance it is only $30. If you don't have insurance your local Department of Social Services can assist you one time deal. or any network that helps the needy will help you out only once! Something to think about just to have one handy. Does not need to refigerated as it is not mixed until you need it. and it does not expire, it is a one time use kit.

gregsteele
gregsteele 2010-06-10 14:32:33 -0500 Report

yes and obviously easy to use when i got mine i showed my 15yr old and 9 yr old how to use and then went over it again wiyh them just a week ago and when needed my 9 yr old performed like a pro !!!

kdroberts
kdroberts 2010-06-10 14:50:56 -0500 Report

They do expire, only last about 12 months or so, the expiration is printed all over the kit. The liquid is will usually last a lot longer than the power though so you need to go by the earliest expiration date. For instance I got mine on 1/19/2010 and the powder expires on 4/2011 but the liquid is good until 6/2012.

The cost depends wildly on insurance, $30 for you could be $10 for somebody else and $100 for the next person. The price I quoted earlier is not correct, I forgot I got two. They are around $100 a piece and are brand name. Most people not on insulin will have no need for one and a good number of people on long acting insulin may not need one either. It's really an emergency thing that should only be used when the person is unresponsive.

It's very much a lifesaver, but it's very powerful and should be used with caution.

gregsteele
gregsteele 2010-06-11 07:45:36 -0500 Report

Yes my cde said not to use unless i was completely unresposive im not sure why so dangerous sure glad i had mine though love to all GREG

gregsteele
gregsteele 2010-06-10 07:13:08 -0500 Report

Gabby as others said you just ask and you can get ascript i read about when first diagnosed and asked my dr. for ascript i now feel like it was one of best decisions i ever made with my ins. medicare part d it cost me $ 6.30 love to all GREG

Harlen
Harlen 2010-06-09 19:08:57 -0500 Report

I dont have lows like that thank god.
I do have the shot lol better to have and not need then to need and not have
Best wishes Greg
Harlen

Emma2412
Emma2412 2010-06-09 12:10:26 -0500 Report

Greg, did you call your doctor yet? Your dose might need to be lowered. Did you eat last night? You don't say when the blackout occurred, but if it was before or after eating, then that's an important part of the equation in finding out what should be done. If it happened at bedtime, then maybe you'll need to have a sliver of something to eat. There are people who eat 5 or 6 small meals a day because there is no other way to keep them on an even keel, so to speak. But speak to your doctor about it. Are you taking your BS levels at a regular time during the day so you know where you are?
I'm glad your boy was there to help you, but that must have been so terrifying for him. I'm sorry he had to see that.

gregsteele
gregsteele 2010-06-09 14:48:53 -0500 Report

yes i did call dr. and cde have lowered levimir dose and it was at b-time shortly after levimir dose i did eat small snack obviously not enough most of my lows are late taking bs levels 5x day i hate it he seen it too but am sure glad he was here so theres a blessing in everything ill tell the story why i have kids sometime thanks Emma love to all GREG

Sally Thomas
Sally Thomas 2010-06-10 10:50:52 -0500 Report

Funny-they changed my Levemir and 2 mornings in a row I had SEVERE low blood sugars. Now I take half the dose at bedtime and half when I wake up. Maybe ask your dr about trying that? Lows are scary…and totally kick my butt for the rest of the day. No fun starting out with one at 6 am and then having to go to work. Ugh. I really hope they help you figure out the correct dose for you! And by the way-kudos to you. It's hard being a single parent.

gregsteele
gregsteele 2010-06-10 11:44:51 -0500 Report

You are so right they are scary as hell ,they wipe me out for about a day and half to two days i have no energy and thanks for the kudos it is rough but i wouldnt have it any other way as i told Emma the other day sometime ill share my story as to why i have the kids its unbelieveable and still angers me so much good to have you as a friend love to all GREG

ccritch
ccritch 2010-06-10 13:07:35 -0500 Report

Isn't it terrible! the come back is so hard, you feel exhausted like you ran a 10 K and came in first and/or like you were holding 300 lb cub. I have a hard time getting my self together after a low and it is hard to make my 7 year old understand how tired I am after having one. No one knows what we go through and it is extemely scarey for us and for them.

gregsteele
gregsteele 2010-06-10 14:37:31 -0500 Report

It is terribly exhausting and anyone that hasnt had a bad one cant understand, my 3 yr old doesnt understand why daddy is too tired to play but hes pretty forgiving lol love to all GREG

ccritch
ccritch 2010-06-10 12:58:34 -0500 Report

At least your not taking them 10x a day as I am just for right now, my poor fingers ache me and I am out of space and room to do another prick. My fingers look dirty from all the puncture marks.

Diane987
Diane987 2010-06-10 13:21:36 -0500 Report

Do you test on the tips or on the side of your fingers? I like the side better. It hurts a tiny bit more initially but I dont feel it seconds after I'm done. On the tips I used to feel it for hours and had little punture marks like you said.

ccritch
ccritch 2010-06-10 13:34:01 -0500 Report

I test on the sides, the tips hurt the most as we have lots capillaries there, so I stay away from that area, but I test so much right now due to the insulin pump since I am a new user.

Diane987
Diane987 2010-06-10 14:12:23 -0500 Report

That is a lot of testing, but I guess when things are out of control you have to do what you have to do. I thought there were insulin pumps that also gave glucose readings?

ccritch
ccritch 2010-06-10 14:21:11 -0500 Report

Yes they do but that is with the Continuous care sensor and I don't have one of those yet working on it! I hope to be approved for it by next week. We'll see

gregsteele
gregsteele 2010-06-10 14:34:32 -0500 Report

OH NO 5 times is bad enough im so sorry youre having to do that right now hope that changes soon love to all GREG

Shellyelaine
Shellyelaine 2010-06-13 15:43:14 -0500 Report

My fingers look like that sometimes too. Try your arm or toes. I haven't tried it but my friend does it to her daughters toes in the middle of the night.